Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 119, NWS Nashville, TN

September 22, 200323 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 22, 2003, 8:26 AM CDT for 23 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2003, 8:26 AM CDT (13:26 UTC)
Expired
Sep 22, 2003, 11:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text
All 23 counties

Bedford County, TN, Cannon County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, DeKalb County, TN, Fentress County, TN, Franklin County, TN, Giles County, TN, Grundy County, TN, Jackson County, TN, Lincoln County, TN, Macon County, TN, Marshall County, TN, Moore County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Smith County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 66 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 221344 CCA
FFWBNA
TNC003-015-027-031-035-041-049-051-055-061-087-103-111-117-127-133-
137-141-159-169-175-177-185-221630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED TO ADD CUMBERLAND COUNTY
NATIONAL WEATHER SERVICE NASHVILLE TN
826 AM CDT MON SEP 22 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING TENNESSEE COUNTIES...

BEDFORD...CANNON...CLAY...COFFEE...CUMBERLAND...DE KALB...         
FENTRESS...FRANKLIN...GILES...GRUNDY...JACKSON...LINCOLN...MACON...
MARSHALL...MOORE...OVERTON...PICKETT...PUTNAM...SMITH...TROUSDALE... 
VAN BUREN...WARREN...AND WHITE.

* UNTIL 1130 AM CDT.

* AT 830 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN FALL WITH  
  UP TO 3 INCHES ALREADY OCCURRING IN SECTIONS OF EASTERN MIDDLE     
  TENNESSEE. AN ADDITIONAL 2 TO 3 INCHES WILL OCCUR THIS MORNING.   

* CITIES AFFECTED THROUGH 1130 AM CDT INCLUDE...
  WINCHESTER...TULLAHOMA...SPENCER...SPARTA...SMITHVILLE...
  SHELBYVILLE...SEWANEE...RED BOILING SPRINGS...MONTEREY...
  MCMINNVILLE...MANCHESTER...LYNCHBURG...LIVINGSTON...LAFAYETTE...   
  JAMESTOWN AND CROSSVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3656 8474 3509 8600 3509 8709 3543 8674
          3581 8598 3638 8612 3664 8603

$$

31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:15 AM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Sep 22, 2:15 AM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CDT MON SEP 22 2003

LATEST SURFACE ANALYSIS SHOWING CENTER OF CLOSED LOW WEST OF JAN...
WITH INVERTED TROF AXIS EXTENDING UP ACROSS WEST TN. ALOFT...TROF
AXES HOLDING TO THE WEST...WITH ML JET STREAK WORKING OVER THE
EASTERN CWA. WIDESPREAD RAIN CONTINUES...WITH BAND OF HEAVIER PRECIP
BETWEEN BNA-CSV RESULTING FROM ML STREAK.

MODELS REMAIN IN PRETTY DECENT AGREEMENT WITH PROGRESSION OF THIS
SYSTEM...ADVANCING ML/UL TROF AXES RAPIDLY EASTWARD TODAY. WAVE
ALONG SURFACE BOUNDARY WILL RIDE UP INTO TN VALLEY LATER THIS
MORNING EVENTUALLY DRAGGING FRONTAL BOUNDARY TO THE BNA VICINITY
AROUND 17Z...THEN THROUGH CSV 21Z OR SO. ENHANCED UVV FROM STREAK AND
DEEPER MOISTURE LOOKING TO VACATE THE CWA JUST AHEAD OF THE SURFACE
BOUNDARY. THUS...CURRENT WIDESPREAD LIGHT-MODERATE RAINFALL
EXPECTED TO CONTINUE THROUGH THE MORNING...THEN TAPER-OFF DURING
THE AFTERNOON AS THE FRONTAL BOUNDARY PASSES. BAND OF HEAVY RAIN
NEAR ENTRANCE REGION SHOULD MOVE EAST AT A FAIR CLIP AND TRAINING
AFFECT SHOULD STAY BELOW FF GUIDANCE. DO NOT PLAN WATCH AT THIS
TIME. WILL CONTINUE CATEGORICAL POPS TODAY...ENDING PRECIP THIS
AFTERNOON ALL AREAS.

RAPID DRYING COMMENSING TONIGHT...AND NO RAIN IN SIGHT AFTER THAT
TIME UNTIL SMALL CHANCE WITH WEAK LL BOUNDARY ON THURSDAY.

BNA 78/57/78/52 +000
CKV 77/55/77/50 8000
CSV 73/51/73/47 +1--

07
.BNA...NONE.
Hazardous weather outlook, Sep 22, 5:30 AM CDT, 2 hours 56 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO PUSH ACROSS MIDDLE TENNESSEE THIS
AFTERNOON BRINGING AND END TO THE PRECIPITATION BY THIS EVENING.
THIS MORNING HOWEVER...LIGHT TO MODERATE RAINFALL WILL REMAIN
WIDESPREAD ACROSS THE AREA. RAINFALL MAY BECOME HEAVY AT TIMES
WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE LOCALLY. THIS HEAVY
RAIN WILL LEAVE WATER STANDING ON ROADWAYS AND POSSIBLY BRING
SOME CREEKS AND STREAMS TO NEAR BANKFULL. LOCALIZED FLASH FLOODING
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.

07

In the hours before

Special weather statement, Sep 22, 5:30 AM CDT, 2 hours 56 minutes before
TNZ007-008-026>028-059-062-221300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON SEP 22 2003

WIDESPREAD LIGHT TO MODERATE AND OCCASIONALLY HEAVY RAIN WILL
CONTINUE ACROSS THE METRO AREA THE NEXT SEVERAL HOURS. RAINFALL
AMOUNTS OF 2 TO 3 INCHES OVERNIGHT HAVE BEEN COMMON. WHILE HEAVY
RAINFALL HAS STAYED LIMITED JUST ENOUGH TO KEEP CREEKS AND STREAMS
FROM OVER-SPILLING THEIR BANKS...PLENTY HAS FALLEN TO LEAVE
SIGNIFICANT WATER STANDING ON MOST AREA ROADSWAY...INCLUDING THE
INTERSTATES.

HYDROPLANING IS A VERY GOOD POSSIBILITY ON THIS MORNINGS COMMUTE
AND DRIVERS SHOULD BE CAUTIOUS AND LEAVE A LITTLE EXTRA TIME TO
REACH YOUR DESTINATION.

07
Local storm report, Sep 22, 6:32 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0632 AM CDT MON SEP 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    6 SE NASHVILLE            TN   FLASH FLOOD
09/22/03   DAVIDSON                       HAMILTON CREEK FLOODED
                                          WATER ACROSS ROADWAY
                                          IMPASSIBLE

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:17 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson3 hr
Sep 22, 8:50 AM CDTFlash Flood WarningOHXDavidson, Maury, Rutherford, Sumner, Williamson, Wilson3 hr
Sep 22, 11:25 AM CDTFlash Flood WarningOHXClay, Cumberland, Fentress, Franklin, Grundy, Overton and 5 more110 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.